Texas, 2014

Flash Flooding in Texas, July 18, 2014

July 18, 2014 · NWS CRP · 2 events in 1 county or zone

Thunderstorms developed over La Salle County near a slow moving frontal boundary. Deep moisture was over the region and a weak upper level disturbance approached during the early morning hours of July 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms developed over La Salle County near a slow moving frontal boundary. Deep moisture was over the region and a weak upper level disturbance approached during the early morning hours of July 18th. The thunderstorms produced locally heavy rainfall that led to flooding across parts of La Salle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 18, 4:04 AM CST, 56 minutes earlier.

Area forecast discussion, Jul 18, 4:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
504 AM CDT FRI JUL 18 2014

.SHORT TERM (TODAY THROUGH SATURDAY)...A VERY WEAK ALMOST
STATIONARY FRONTAL BOUNDARY REMAINS DRAPED NORTH OF THE CWA. WITH
ADDITIONAL AIDE FROM MID LEVEL VORT MAX...ENOUGH LIFT COMBINED
WITH DEEP TROPICAL MOISTURE WILL CONTINUE SHOWERS AND
THUNDERSTORMS THIS MORNING...WITH STORMS BEGINNING TO ENTER THE
NORTHERN PORTIONS OF THE CWA. MODELS CONTINUE TO KEEP THE MAIN
BOUNDARY NORTH OF THE REGION...WHILE CONVECTION CONTINUES AS THE
VORT MAX BREAKS OFF THE MAIN UPPER LEVEL TROUGH AND SLOWLY MOVES
OFF TO THE WEST. MAIN CONCERN WOULD BE HEAVY RAINS AS PWATS ARE
PROG TO REACH 2.3 INCHES...WITH WEAK STEERING FLOW PRODUCING SLOW
MOVING STORMS. MOISTURE WILL REMAIN AVAILABLE AS H85 FLOW REMAINS
GENERALLY OUT OF THE SOUTHEAST. EXPECTING DEVELOPMENT TO FILL IN
OVER THE WESTERN LOCATIONS THROUGH THE REST OF THE MORNING
HOURS...WITH DAYTIME HEATING ADDING TO THE INSTABILITY ALLOWING
FOR STORMS TO FILL OUT ACROSS THE EASTERN PORTIONS. STABILIZATION
SHOULD OCCUR THROUGH THE LATE AFTERNOON INTO THE EVENING HOURS AS
THE BOUNDARY WASHES OUT AND THE MAIN UPPER DISTURBANCE MOVES WEST
OF THE AREA. KNOCKED TEMPERATURES DOWN TODAY WITH THE EXPECTATION
OF THICKER CLOUD COVERAGE AND RAINFALL. CONTINUED SLIGHT TO CHANCE
POPS ON SATURDAY AS MOISTURE LINGERS WITH A WEAK UPPER DISTURBANCE
ACROSS THE AREA. RAIN CHANCES FOLLOW A TYPICAL DIURNAL TREND WITH
SHOWERS ACROSS THE EASTERN HALF EARLY IN THE MORNING...THEN
TRANSITIONING TO SHOWERS AND THUNDERSTORMS MID DAY AND MOVING
INLAND WITH THE SEA BREEZE.

&&

.SHORT TERM (SATURDAY NIGHT THROUGH THURSDAY)...A WEAK MID LEVEL
SHORT WAVE TROUGH WILL MOVE THROUGH THE BRUSH COUNTRY SATURDAY
EVENING WITH POSSIBLY A WEAK SHEAR AXIS REMAINING OVER THE VICTORIA
CROSSROADS FOR SUNDAY. THERE WILL BE SUFFICIENT MOISTURE IN THIS
AREA FOR A LINGERING SLIGHT CHANCE OF CONVECTION OVER THE WESTERN
BRUSH COUNTRY SATURDAY EVENING. KEPT SLIGHT CHANCE POPS OVER THE
WATERS EARLY SUNDAY MORNING WITH ISOLATED CONVECTION POSSIBLE FOR
THE VICTORIA AREA ON SUNDAY. UPPER LEVEL RIDGE WILL STRENGTHEN OVER
SOUTHWEST TEXAS INTO THE SOUTHERN HIGH PLAINS SUNDAY THROUGH
TUESDAY. DRIER AIR AT 85H WILL MOVE INTO SOUTH TEXAS MONDAY NIGHT
AND CONTINUE INTO TUESDAY. THE UPPER RIDGE MOVES TO THE WEST ON
WEDNESDAY AND A TUTT LOW MOVES INTO DEEP SOUTH TEXAS. SUFFICIENT
MOISTURE WILL MOVE INTO THE COASTAL PLAINS TO MENTION SLIGHT CHANCE
POPS WEDNESDAY EXCEPT FOR THE FAR WEST COUNTIES. THE TUTT LOW MOVES
INTO NORTHERN MEXICO ON THURSDAY AND THE PRECIPITABLE WATER VALUES
LOWER SOME...SO NO MENTION OF RAIN CHANCES ON THURSDAY. WENT A FEW
DEGREES ABOVE GUIDANCE EACH DAY WITH THE WARMEST DAYS ON MONDAY AND
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    93  79  94  80  96  /  40  20  30  10  10
VICTORIA          90  77  94  77  96  /  60  20  30  10  20
LAREDO            98  79 101  80 104  /  40  30  20  20  10
ALICE             94  79  98  79 100  /  50  10  30  10  10
ROCKPORT          89  79  90  82  92  /  40  20  30  10  20
COTULLA           94  77  98  77 102  /  60  20  20  20  10
KINGSVILLE        95  79  98  79  99  /  40  10  30  10  10
NAVY CORPUS       90  80  90  82  92  /  30  20  30  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

CB/85...SHORT TERM
TMT/89...LONG TERM
Hazardous weather outlook, Jul 18, 4:36 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
536 AM CDT FRI JUL 18 2014

TXZ229>234-239>247-191045-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
536 AM CDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED
STRONG STORM IS POSSIBLE WITH SMALL HAIL AND GUSTY WINDS NEAR 40
MPH. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED AND MAY LEAD TO
ISOLATED LOCATIONS OF FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTH TEXAS SATURDAY WITH ONLY ISOLATED THUNDERSTORMS
POSSIBLE OVER THE VICTORIA CROSSROADS SUNDAY. THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS OVER THE COASTAL PLAINS WEDNESDAY.

HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL BE POSSIBLE ACROSS
MUCH OF SOUTH TEXAS EACH AFTERNOON. CONDITIONS MAY FLIRT WITH HEAT
ADVISORY CRITERIA LATE OVER THE WEEKEND AND THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-191045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
536 AM CDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS SATURDAY WITH ONLY ISOLATED THUNDERSTORMS POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/TMT

The radar

The Laughlin AFB radar (KDFX), 147 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, La Salle

When
July 18, 5:00 AM CST to 5:30 AM CST
Where
La Salle County, 6.39 mi SW of Artesia Wells to 2.88 mi SSW of Artesia Wells
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.220, -99.360

Flooding was reported on Farm to Market Road 133 west of Artesia Wells.

Flash Flood, La Salle

When
July 18, 5:00 AM CST to 5:30 AM CST
Where
La Salle County, 4.15 mi S of Los Angeles to 7.11 mi SSW of Los Angeles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.410, -99.000

Water covered the road on Farm to Market Road 469 south of Los Angeles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535221, 535222.